Texas, 2008

Hail and Damaging Wind in Texas, May 22, 2008

May 22, 2008 · NWS LCH · 4 events in 3 counties and zones

In response to an upper level disturbance, severe storms developed across southeast Texas, producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

In response to an upper level disturbance, severe storms developed across southeast Texas, producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 22, 9:15 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, May 22, 9:15 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1015 AM CDT THU MAY 22 2008

.DISCUSSION...REGIONAL 88DS SHOW SCATTERED RW/TRW ASSOCIATED WITH
ADVANCING SHORTWAVE ABOUT TO MOVE INTO THE TX ZONES...WITH
ADDITIONAL CONVECTION NOTED OVER THE COASTAL WATERS MAINLY WEST OF
MARSH ISLAND. ADJUSTED POPS FOR THE REMAINDER OF TEH MORNING TO
BETTER SUIT ONGOING TRENDS...WITH HIGHEST POPS ACROSS SE TX.
CONTINUED INHERITED POPS FOR THE AFTERNOON WITH HIGHEST POPS OVER
THE ERN 1/2 OF THE AREA AS THE SHORTWAVE CONTINUES TO MOVE E/NE
ACROSS THE AREA.

UPDATE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 421 AM CDT THU MAY 22 2008/

.DISCUSSION...
CURRENT SFC ANALYSIS SHOWS RATHER LARGE AND DEEP (983MB) SFC LOW
OVER THE TX/OK PANHANDLES...WHICH IS KEEPING WINDS UP WEST OF THE
SABINE INTO TX...AND COASTAL WATERS. TEMPS ACROSS THE REGION ARE
RATHER WARM...WITH SE TX BPT REMAINING IN THE UPPER 70S.
ELSEWHERE...LOWER TO MID 70S PREVAIL.

CLOUDS WILL CONTINUE TO INCREASE TODAY WITH THE APPROACHING TX
COASTAL BEND UPPER LEVEL DISTURBANCE. THIS UPPER LEVEL SHORTWAVE
TROF WILL INTERACT WITH MOISTURE AND A SURFACE TROUGH/WAVE FROM
THE YUCATAN. THE GREATEST MOISTURE AND LIFT APPEARS TO BE OVER
CENTRAL AND SOUTH CENTRAL LA AND POINTS EAST...WHERE THE INHERITED
50% LOOKS GOOD...GRADUALLY DECREASING TO 30% FOR SE TX. WITH THE
INCREASED CLOUD COVER...LEFT HIGHS IN THE UPPER 80S OVER LA...
APPROACHING 90S ACROSS THE INLAND SE TX LAKES REGION.

AS THE DISTURBANCE LIFTS NE OF THE REGION THIS EVENING...POPS WILL
DIMINISH GREATLY OVER SE TX/W LA...WITH 20% LEFT FOR CENTRAL AND
SOUTH CENTRAL LA FOR EARLY EVENING LINGERING CONVECTION.

LEFT A TAD
GREATER POPS FOR FRI AS WELL ACROSS C AND SC LA FOR LINGERING
MOISTURE INTERACTING WITH DAYTIME HEATING AND INSTABILITY.

FOR THE REMAINDER OF THE FORECAST THIS WEEKEND AND EARLY NEXT
WEEK...HIGH PRESSURE AT THE SFC AND ALOFT WILL SETTLE OVER THE
REGION...AND REMAIN DUE TO AN EXPECTED OMEGA BLOCK FORMING. EXPECT ABOVE
NORMAL TEMPS IN THE LOWER TO POSSIBLE MID 90S FOR AFTERNOON
HIGHS...AND LOWER 70S FOR OVERNIGHT LOWS...WHICH IS ABOUT 4-5
DEGREES ABOVE NORMAL FOR LATE MAY. LEFT AT LEAST A SLIGHT CHANCE
FOR AFTERNOON SHRA/TSRA EACH DAY THROUGH TUESDAY..AS IT APPEARS
THAT SOME MOISTURE WILL BE AVAILABLE...AS WELL AS POSSIBLE SEA-
BREEZE ACTION. BOTH THE GFS AND ECMWF BRING VERY DRY 1000-500MB
AIR BEGINNING WED...WHICH WILL BASICALLY PUT A LID ON ANY TSRA OR
EVEN SHRA DEVELOPMENT.

THE LATEST 8-14 DAY OUTLOOK FROM THE CLIMATE PREDICTION CENTER
CONTINUES THIS TREND RIGHT INTO THE FIRST FEW DAYS OF JUNE.

DML

AVIATION...
MIFR CEILINGS ALREADY AFFECTING BPT/LCH SITES WITH THE APPROACH OF
THE SHORTWAVE...WITH VCSH BEGINNING 12Z...AND VCTS BY THE
AFTERNOON HOURS AT ALL SITES.

DML/JT

MARINE...
SE WINDS 15-20KT WITH GRADUALLY INCREASING SEAS 4 TO 6 FEET WILL
CONTINUE FOR MOST OF THE DAY...THUS SMALL CRAFT EXERCISE CAUTION
HEADLINED. AS THE PRESSURE GRADIENT RELAXES A BIT BY FRI...SE
WINDS WILL DIMINISH DOWN TO 10-15 KTS...AND SEAS 3-4 FT...THROUGH
EARLY NEXT WEEK. A RATHER PERSISTENT WX PATTERN EXPECTED WITH ONLY
ISOLATED LATE NIGHT/EARLY MORNING NOCTURNAL SHRA/TSRA EXPECTED.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  87  76  91  77 /  40  10  20  20
KBPT  87  76  91  75 /  40  10  20  10
KAEX  88  72  92  72 /  40  20  20  20
KLFT  88  72  90  74 /  50  20  30  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

25
Hazardous weather outlook, May 22, 3:26 AM CST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
426 AM CDT THU MAY 22 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-231100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
426 AM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AN APPROACHING TEXAS COASTAL BEND UPPER LEVEL DISTURBANCE WILL
INTERACT WITH A SURFACE WAVE FROM THE YUCATAN TO BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS THURSDAY. THE HIGHEST CHANCES WILL BE OVER
CENTRAL AND SOUTH CENTRAL LOUISIANA. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FOR THE REMAINDER OF THE FORECAST THIS WEEKEND THROUGH NEXT WEEK...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL DOMINATE THE REGION.
EXPECT ABOVE NORMAL TEMPERATURES IN THE LOWER TO MID 90S FOR
AFTERNOON HIGHS...AND LOWER TO MID 70S FOR OVERNIGHT LOWS...WHICH
IS ABOUT 5 DEGREES ABOVE NORMAL FOR LATE MAY. EXPECT AT LEAST A
SLIGHT CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH
TUESDAY...WITH DRIER AIR ALOFT PUTTING THE LID ON ANY DEVELOPMENT
BY WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DML

In the hours before

Local storm report, May 22, 9:59 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1059 AM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     TSTM WND GST     18 SSE SABINE PASS      29.50N 93.78W
05/22/2008  E50 MPH          GMZ450             LA   PUBLIC

            OFFSHORE RIG SABINE PASS 10 REPORTED WIND GUSTS OF 45 TO
            50 MPH.

&&

JNUNN
Special weather statement, May 22, 11:14 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1214 PM CDT THU MAY 22 2008

LAZ051-TXZ181-182-215-216-221815-
CAMERON LA-NEWTON TX-JASPER TX-JEFFERSON TX-ORANGE TX-
1214 PM CDT THU MAY 22 2008

..SIGNIFICANT WEATHER ALERT FOR CAMERON PARISH..SIGNIFICANT WEATHER
ALERT FOR NEWTON...JASPER...JEFFERSON AND ORANGE COUNTIES UNTIL 115
PM CDT...

AT 1209 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER SABINE LAKE...OR ABOUT 4 MILES
EAST OF PORT ARTHUR...MOVING NORTH AT 23 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BRIDGE CITY BY 1235 PM CDT
  WEST ORANGE BY 1245 PM CDT
  ORANGE BY 1250 PM CDT
  MAURICEVILLE BY 110 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jasper

When
May 22, 11:52 AM CST
Where
Jasper County, Jasper
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.920, -94.000

Hail, Jefferson

When
May 22, 12:00 PM CST
Where
Jefferson County, Groves
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
29.950, -93.920

Hail, Orange

When
May 22, 12:06 PM CST
Where
Orange County, 1.79 mi W of Orange
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.100, -93.760

Thunderstorm Wind, Jasper

When
May 22, 1:08 PM CST
Where
Jasper County, 1.37 mi ENE of Kirbyville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.660, -93.900

Trees were blown down around Kirbyville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107707, 107708, 107709, 107710.